Texas, 2024

Hail and Damaging Wind in Texas, December 26, 2024

December 26, 2024 · NWS SHV · 2 events in 2 counties and zones

An upper trough moving out of the Rockies aided in the development of a surface low along a frontal boundary over East Texas. Scattered strong to severe thunderstorms developed by early afternoon in an environment characterized by CAPE values around 1000 J/kg and strong low-level shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper trough moving out of the Rockies aided in the development of a surface low along a frontal boundary over East Texas. Scattered strong to severe thunderstorms developed by early afternoon in an environment characterized by CAPE values around 1000 J/kg and strong low-level shear. A couple of isolated supercells developed across Deep East Texas and Western Louisiana. At the same time, most of the thunderstorms congealed into a linear complex, which moved east across East Texas and Northern Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 26, 11:20 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 26, 11:20 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1120 AM CST Thu Dec 26 2024

...New AVIATION...

.UPDATE...
Issued at 1048 AM CST Thu Dec 26 2024

Will be brief as storms are trying to become more active to our
southwest. Current convection from near the Sulphur and Sabine
River Basins into NW LA are elevated and should not pose a severe
weather threat through the remainder of the morning. Becoming
more concerned with the areas near and south of the I-20 Corridor
of NE TX and NW LA as this area is starting to heat up and with
plenty of Deep Layer and Low level directional shear, strong to
severe thunderstorms will become likely, of which large hail,
damaging thunderstorm wind gusts and isolated tornadoes will all
be possible.

The heightened threat for possible EF2 or greater tornadoes will
exist where SPC has upgraded their Day One Outlook to an Enhanced
Risk across Deep East Texas as this is where the best surface
based instability is forecast to be across our area this
afternoon but an isolated tornado cannot be ruled out further
north towards the I-20 Corridor of NE TX and NW LA, especially if
the corridor can become more unstable that progs suggest.

Look for the first convective watch to be issued near or shortly
before the Noon hour across the Four State Region.

13

&&

.SHORT TERM...
(Thursday through Friday)
Issued at 107 AM CST Thu Dec 26 2024

Moisture convergence along a weak frontal boundary across the Red
River Valley of northeast Texas and southwest Arkansas to allow
for patchy dense fog conditions across these areas through mid-
morning.

Upper-level flow to become southwest across the ArkLaTex this
morning ahead of an upper-trough across central Texas. Showers
forecast to increase in coverage by daybreak as instability
increase along the front. Cyclogenesis with the upper-trough to
bring height falls that will result in a stacked low setup across
northeast Texas by this afternoon. A frontal boundary extending
south from the low will push east across the region within an
airmass characterized by dewpoint values in the low to mid 60s
this afternoon. A line of storms capable of producing damaging
winds and large hail along with isolated tornadoes will be
possible across much of the region around the the time of peak
diurnal heating.

Conditions forecast to gradually improve this evening as the storm
system translates east of the Mississippi River. With upper-level
flow continuing to tap into southern stream moisture, mostly
cloudy skies to prevail through much of Friday with lingering
showers and isolated thunderstorms possible across portions of
northeast Louisiana. /05/

&&

.LONG TERM...
(Friday Night through Thursday)
Issued at 107 AM CST Thu Dec 26 2024

A weak frontal boundary lingering across north Louisiana to allow
for widely scattered diurnally driven convection through the
early part of the weekend. An upper-level low rounding the base of
a broad trough across the mid-conus will allow for increased
instability areawide on Saturday. The combination of increased
upper-level instability and low-level dewpoint values in the mid
60s ahead of an approaching surface front will be sufficient to
generate a scattered convection across south Arkansas into north
Louisiana on Saturday afternoon and evening. Some storms may
produce gusty winds and hail.

West to northwest flow prevailing through the midweek to maintain
mostly stable conditions across the region. Mild conditions
expected through the weekend with highs in the upper 60s to lower
70s dropping into the mid 50s early next week as cold high
pressure builds from the north. Otherwise, low temperatures by
midweek to average in the 30s. /05/

&&

.AVIATION...
(18Z TAFS)
Issued at 1118 AM CST Thu Dec 26 2024

For the 26/18Z TAF update, MVFR/IFR vis/cigs will persist through
most of the period as active +TSRA/VCTS weather proceeds through
the airspace. This severe environment will keep low clouds in the
area with LIFR vis/cigs becoming more widespread across all
terminals once again after 27/06Z. /16/

&&

.SPOTTER INFORMATION STATEMENT...
Issued at 150 AM CST Thu Dec 26 2024

Spotter activation may be needed this afternoon and tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  55  70  55 /  90  60  10  30
MLU  69  57  72  56 /  70  90  20  40
DEQ  62  49  62  44 / 100  70  10  10
TXK  66  53  67  51 /  90  70   0  20
ELD  65  53  69  52 /  90  90  10  30
TYR  65  52  68  52 /  90  20  10  10
GGG  67  51  69  51 /  90  30  10  20
LFK  68  54  72  55 /  90  50  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...16

In the hours before

Special weather statement, Dec 26, 10:09 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1009 AM CST Thu Dec 26 2024

LAZ001-002-TXZ126-138-261700-
Bossier LA-Marion TX-Caddo LA-Harrison TX-
1009 AM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CADDO AND
NORTHWESTERN BOSSIER PARISHES AND EAST CENTRAL HARRISON AND EASTERN
MARION COUNTIES UNTIL 11 AM CST...

At 1009 AM CST, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Waskom, or 12 miles northwest of Shreveport,
moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Shreveport, Vivian, Greenwood, Blanchard, Benton, Oil City,
  Mooringsport, Hosston, Belcher, Gilliam, Gray, Caddo Lake, Dixie,
  Cavett, Bethany, Alden Bridge, Cross Lake and Jonesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3271 9410 3288 9409 3288 9404 3292 9404
      3295 9380 3279 9362 3245 9391 3252 9411
TIME...MOT...LOC 1609Z 202DEG 27KT 3254 9399

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Dec 26, 12:13 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1213 PM CST Thu Dec 26 2024

TXZ151>153-166-261845-
Panola TX-Shelby TX-Nacogdoches TX-San Augustine TX-
1213 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NACOGDOCHES...
SOUTH CENTRAL PANOLA...NORTHWESTERN SAN AUGUSTINE AND CENTRAL SHELBY
COUNTIES UNTIL 1245 PM CST...

At 1213 PM CST, Doppler radar was tracking a strong thunderstorm
near Martinsville, or 16 miles southwest of Center, moving northeast
at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Center, Tenaha, Joaquin, Martinsville, Arcadia, Jericho, James,
  Stockman, Paxton and Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 9442 3203 9431 3201 9411 3190 9400
      3152 9427 3161 9448
TIME...MOT...LOC 1813Z 207DEG 36KT 3162 9435

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Dec 26, 12:41 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1241 PM CST Thu Dec 26 2024

TXZ110-124-125-136-261930-
Wood TX-Upshur TX-Camp TX-Smith TX-
1241 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SMITH...
NORTHWESTERN UPSHUR...EASTERN WOOD AND SOUTHWESTERN CAMP COUNTIES
UNTIL 130 PM CST...

At 1241 PM CST, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Lindale, or 15 miles west of Tyler, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Tyler, Gilmer, Mineola, Winnsboro, Lindale, Hawkins, Hainesville,
  Hoard, Rosewood, Red Springs, Grice, Perryville and Carroll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3294 9532 3293 9508 3275 9497 3229 9545
      3230 9545 3233 9546 3234 9545 3236 9545
      3237 9546 3237 9547 3245 9555 3248 9559
      3249 9559
TIME...MOT...LOC 1841Z 215DEG 45KT 3232 9556

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Dec 26, 12:44 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1244 PM CST Thu Dec 26 2024

TXZ149-150-152-165-261930-
Rusk TX-Nacogdoches TX-Cherokee TX-Angelina TX-
1244 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NACOGDOCHES...
NORTHWESTERN ANGELINA...SOUTHEASTERN CHEROKEE AND SOUTH CENTRAL RUSK
COUNTIES UNTIL 130 PM CST...

At 1244 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Forest, or 24 miles west of Lufkin, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Nacogdoches, Alto, Wells, Douglass, Trawick, Sacul, Pollok,
  Forest, Morrill, Cushing, Appleby, Looneyville, Lilbert and
  Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3143 9500 3144 9501 3145 9505 3147 9507
      3146 9507 3147 9508 3147 9510 3149 9511
      3150 9509 3152 9510 3153 9512 3188 9494
      3185 9466 3165 9456 3139 9496 3140 9497
      3140 9498 3141 9498 3142 9501
TIME...MOT...LOC 1844Z 215DEG 34KT 3140 9513

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Dec 26, 12:46 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1246 PM CST Thu Dec 26 2024

LAZ001-010-TXZ138-151-153-261930-
Harrison TX-Caddo LA-Panola TX-Shelby TX-De Soto LA-
1246 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CADDO AND WEST
CENTRAL DE SOTO PARISHES AND SOUTHEASTERN HARRISON...EASTERN PANOLA
AND NORTH CENTRAL SHELBY COUNTIES UNTIL 130 PM CST...

At 1246 PM CST, Doppler radar was tracking a strong thunderstorm
near Tenaha, or 12 miles south of Carthage, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Shreveport, Carthage, Greenwood, Waskom, Tenaha, Deberry, Elysian
  Fields, Gary City, Midyett, Front, Deadwood, Spring Ridge, Woods,
  Paxton and Keithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3198 9438 3198 9439 3250 9419 3248 9396
      3235 9381 3190 9420
TIME...MOT...LOC 1846Z 208DEG 36KT 3199 9427

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Dec 26, 12:56 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1256 PM CST Thu Dec 26 2024

TXZ152-153-165-166-261945-
Shelby TX-Nacogdoches TX-San Augustine TX-Angelina TX-
1256 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN NACOGDOCHES...CENTRAL
ANGELINA...NORTHERN SAN AUGUSTINE AND SOUTHWESTERN SHELBY COUNTIES
UNTIL 145 PM CST...

At 1256 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Huntington, or 16 miles east of Diboll, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Huntington, San Augustine, Etoile, Melrose, Martinsville, Woden,
  Macune, Bland Lake, Neuville, Zavalla, Chireno, Broaddus, Denning,
  Jericho, Calgary, Arcadia and Shawnee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3143 9457 3172 9450 3178 9420 3157 9401
      3110 9444 3117 9464
TIME...MOT...LOC 1856Z 204DEG 37KT 3118 9451

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16

The radar

The Shreveport radar (KSHV), 105 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nacogdoches

When
December 26, 1:28 PM CST
Where
Nacogdoches County, 0.91 mi NE of Martinsville
Measured
1 in hail
Reported by
Public
Coordinates
31.640, -94.410

Quarter size hail reported near Martinsville.

Thunderstorm Wind, Angelina

When
December 26, 4:47 PM CST
Where
Angelina County, 7.13 mi E of Zavalla
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.140, -94.310

Multiple power lines downed east of Zavalla.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229031, 1229032.